Oklahoma, 2009

Damaging Wind in Oklahoma, April 29, 2009

April 29, 2009 · NWS TSA · 1 event in 1 county or zone

Isolated severe thunderstorms occurred during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Isolated severe thunderstorms occurred during the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 29, 11:30 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Apr 29, 11:30 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1230 PM CDT WED APR 29 2009

...MESOSCALE UPDATE...

.DISCUSSION...
SURFACE PRESSURE FALLS OF UP TO 6 MB PER 3 HOURS HAVE DEVELOPED ALONG
THE BACK SIDE OF THE CONVECTIVE COMPLEX MOVING ACROSS EASTERN
OKLAHOMA.  WE ALSO NOTE A SHARP GRADIENT DEVELOPING IN
THE REFLECTIVITY NORTHWEST OF THE MESOSCALE VORT CENTER.  THE
STRONGEST PRESSURE FALLS ARE IN THE AREA OF THE TIGHTENING
REFLECTIVITY GRADIENT.  THIS SUGGEST THE POSSIBILITY OF STRONG
EAST WINDS DEVELOPING ALONG THE BACK EDGE OF THE PRECIPITATION...
WITH THE MOST FAVORED AREA IN NORTHEAST OKLAHOMA.  A WIND ADVISORY
OR HIGH WIND WARNING MAY BE REQUIRED IN PARTS OF THE AREA SOON.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR OKZ049-OKZ053-OKZ054-
     OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-
     OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-
     OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH UNTIL 7 PM THURSDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...08
LONG TERM....99
Hazardous weather outlook, Apr 29, 12:23 PM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
123 PM CDT WED APR 29 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
123 PM CDT WED APR 29 2009

...SHOWERS AND THUNDERSTORMS MOVING ACROSS THE REGION THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

FLASH FLOOD.
RISK...ELEVATED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...ALL AREAS.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...ONGOING.

AREA AT GREATEST RISK...ALL AREAS.

DISCUSSION...
AN UPPER TROUGH WITH A DEEPENING MID LEVEL LOW PRESSURE AREA IS
MOVING ACROSS EASTERN OKLAHOMA AT MID DAY WITH AN IMPRESSIVE
AREA OF RAIN AND THUNDERSTORMS. RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN WESTERN AREAS OF THE FORECAST AREA WILL GET ADDITIONAL
RAINFALL OF ANOTHER INCH OR TWO. THE RAIN IS SPREADING EAST
AT 20 TO 30 MPH AND WILL SPREAD OVER ALL OF EAST OKLAHOMA AND
NORTHWEST ARKANSAS THIS AFTERNOON. PRECIPITABLE WATER VALUES
ARE FORECAST TO BE NEAR 2 INCHES LATER TODAY AS SOUTH WINDS CONTINUE
TO FEED MOISTURE INTO THE AREA AHEAD OF THIS SYSTEM. SOME THUNDERSTORMS
COULD BE SEVERE WITH LARGE HAIL AND HIGH WINDS BEING THE MAIN THREATS.
HEAVY RAIN IS LIKELY. WIDESPREAD AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED
ACROSS MUCH OF THE AREA THROUGH THURSDAY WITH LOCAL AMOUNTS OF 5 TO 7 INCHES
POSSIBLE. SATURATED SOIL CONDITIONS WILL ENHANCE RUNOFF...WHICH WILL
LIKELY LEAD TO FLOODING PROBLEMS. VERY STRONG WINDS ARE EXPECTED
JUST BEHIND THE MAIN PRECIPITATION AREA THIS AFTERNOON WITH WINDS GUSTING
TO AROUND 40 MPH.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE UPPER LEVEL PATTERN IS NOT EXPECTED TO UNDERGO MUCH EVOLUTION
OVER THE COMING WEEK. THEREFORE... THE ACTIVE WEATHER PATTERN
WILL PERSIST THROUGHOUT THE ENTIRE 7 DAY FORECAST PERIOD.
THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY. HEAVY RAINFALL AND THE
POTENTIAL FOR FLOODING WILL AGAIN BECOME A CONCERN ON FRIDAY AS A
SURFACE FRONT ENTERS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
AND REMAIN AWARE OF CONDITIONS OVER THE COMING DAYS. WEATHER
CONDITIONS AND FORECASTS THIS TIME OF YEAR ARE SUBJECT TO
VERY RAPID CHANGES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Apr 29, 10:43 AM CST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1143 AM CDT WED APR 29 2009

OKZ065-066-071-291730-
MCINTOSH OK-OKFUSKEE OK-OKMULGEE OK-
1143 AM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1230 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

IN SOUTHEAST OKLAHOMA
     WESTERN MCINTOSH

AT 1142 AM CDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES WEST OF BEARDEN TO 5 MILES SOUTHWEST OF
VERNON...MOVING NORTHEAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...WILSON...OKEMAH...WELEETKA...
BEARDEN...CLEARVIEW...PHAROAH...CASTLE...PADEN...BOLEY...MASON...
HENRYETTA...BRYANT...DEWAR...HOFFMAN...GRAYSON...SCHULTER...HANNA...
VERNON...RAIFORD...STIDHAM...PIERCE...HITCHITA AND COUNCIL HILL.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3560 9662 3555 9562 3520 9576 3520 9582
      3515 9597 3529 9599 3529 9643 3545 9644
      3545 9647 3542 9649 3544 9656 3541 9653
      3538 9654 3538 9655 3539 9657 3541 9659
TIME...MOT...LOC 1642Z 240DEG 23KT 3535 9656 3518 9600
Special weather statement, Apr 29, 11:17 AM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1217 PM CDT WED APR 29 2009

OKZ060-064>067-070-071-291815-
CREEK OK-MCINTOSH OK-MUSKOGEE OK-OKFUSKEE OK-OKMULGEE OK-TULSA
OK-WAGONER OK-
1217 PM CDT WED APR 29 2009

...SIGNIFICANT WEATHER ALERT...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 115 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     OKMULGEE...SOUTHWESTERN WAGONER...SOUTHEASTERN CREEK AND TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE AND CENTRAL OKFUSKEE

IN SOUTHEAST OKLAHOMA
     NORTHERN MCINTOSH

AT 1216 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF CASTLE...MOVING NORTHEAST AT 30 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...TULSA...
OKMULGEE...HENRYETTA...SCHULTER...MORRIS...PRESTON...BEGGS...
HECTORVILLE...BIXBY...GLENPOOL...COWETA...SLICK...MOUNDS...
KIEFER...KELLYVILLE...SAPULPA...AND HASKELL.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3601 9625 3602 9556 3543 9567 3544 9643
TIME...MOT...LOC 1716Z 210DEG 27KT 3540 9622

The radar

The Western Arkansas radar (KSRX), 146 km away, was scanning. The volume nearest the first event began at 18:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pushmataha

When
April 29, 12:45 PM CST
Where
Pushmataha County, 4 mi E of Sobol
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.150, -95.150

Strong thunderstorm wind blew down several trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2009Every state in 2009This day in weather historyWarnings in Oklahoma, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168480.